What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jun 19, 3:56 PM EST, 41 minutes earlier.
Area forecast discussion, Jun 19, 3:56 PM EST, 41 minutes before
Area Forecast Discussion
National Weather Service New York NY
456 PM EDT Mon Jun 19 2017
.SYNOPSIS...
A cold front approaches from the west today, then crosses the
Tri-State tonight, followed by a trough of low pressure building
into the area on Tuesday through Tuesday night. Another cold
front passes through the area Wednesday afternoon and evening,
followed by a return to high pressure on Thursday. A series of
frontal systems then cross the area, the first Friday into
Friday night, and then another Sunday night into Monday. Weak
high pressure will be over the region in between for Saturday
and Sunday.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
**SEVERE THUNDERSTORM WATCH IN EFFECT THROUGH 8 PM**
Severe thunderstorm watch coordinated with the Storm Prediction
Center is now in effect through 8 pm. Scattered convection is
already developing ahead of the main cold front.
Main concern today remains the potential for severe weather and
flash flooding. Strong southwest flow has led to advection of a
warm/moist air mass which quickly destabilized. A few cells have
initiated ahead of the main line of convection, with reports of
severe wind and hail with the stronger cells.
Most severe weather is expected ahead of a slow-moving trough
that is currently rotating into the Northeast, with a 110-120 kt
upper jet placing the area in the favorable rear-quadrant,
enhancing upward motion across a heavily populated corridor.
More recent observations, as of 1930Z, indicate strengthening
surface winds in response to rapid pressure falls to the west.
With low-level winds strengthening, and largely unidirectional
flow along with ample forcing for ascent, expect damaging winds
to be the primary threat associated with the developing linear
segments. A few locations across the NYC area have noted winds
backing more to the south-southeast, with the resulting increase
in low-level wind shear/SRH combined with lowering LCLs
increasing the potential for a localized tornado threat,
particularly with any discrete convection that can develop ahead
of the line.
The latest SPC outlook shows an enhanced threat of severe
weather across the majority of the forecast area including the
NYC metro, with a slight to marginal risk across eastern CT and
Long Island where a marine influence will prevail.
As the upper trough moves eastward, the forward progression will
gradually be slowed due to a strong Atlantic high pressure
system. Most recent model runs suggest the front may stall
across the area, with southwesterly flow continuing to advect
moisture, represented by 2+ inch PWAT values, across the area.
As such, the threat of flash flooding may linger through the
night. See the hydrology section for more information.
A high risk of rip current development is expected for Atlantic
Beaches into this evening due to persistent SE Swells.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Eastern areas could experience a few lingering showers early
Tuesday morning as the short wave and attendant surface front
exits to the east. Although a short wave passing through by
afternoon will intensify a developing thermal trough, relatively
drier conditions following Monday's system should help to limit
any precipitation chances. Mostly sunny conditions should
prevail, with deeper mixing allowing gusty winds to develop
across the area. Temperatures will be close to or around 5
degrees above climatological normals. Dry conditions continue
into the night, with a humid air mass keeping low temperatures
well above normal.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
An active northern branch of the polar jet will remain across
the northern tier of the country with the mean upper trough
residing from the Northern Plains into the Northeast. This will
allow for several frontal systems to impact the area during the
time, the first Friday into Friday night, and then another late
Sunday into Monday. In between, weak high pressure is forecast
for Saturday and Sunday.
The 12Z GFS is an outlier from the ECMWF and GGEM, with a much
slower progression of the frontal system Friday into Saturday,
with the cold frontal passage almost 24 hours later on Sunday
morning. This appears to be due to phasing with a short wave
trough over western Canada and the Norther Plains, which keeps
heights higher across the east, versus the GGEM and ECMWF which
have less interaction and allow the upper vortex over eastern
Canada to descend SE into the Great Lakes and Northeast. This
results in a cold frontal passage Saturday morning with dry
weather for the much of the weekend. While preference is toward
this more progressive solution, will still leave a low chance
of showers in the forecast on Saturday to account for some
uncertainty in the forecast. The best chance for convection at
will be Friday night and again Sunday night into Monday morning
in association with cold frontal passages.
Temperatures through much of the period will be near or just
above seasonable levels.
&&
.AVIATION /21Z MONDAY THROUGH SATURDAY/...
** HIGH IMPACT WEATHER EVENT WITH POTENTIAL FOR STRONG TO SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING **
A cold front will slowly approach and then move across the
terminals from around 22Z west, to 02Z east.
VFR at most terminals with areas of IFR/MVFR ceilings observed
across eastern CT and Long Island. S winds have increased to around
20 kt with gusts 20-30kt at most terminals, with higher gusts KJFK
and east.
Potential remains for strong to severe tstms, moving through the
metro terminals through 22Z with strong gusty winds the main threat.
Heavy rainfall is also expected. Activity should weaken as it moves
east across Long Island and CT, so impact at KGON/KISP and possibly
KBDR should be less than north/west.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component fcsts,
can be found at http:/www.weather.gov/zny/n90
KJFK TAF Comments: Amendments for showers/thunderstorms.
Occasional higher gusts possible, especially in thunderstorms.
KLGA TAF Comments: Amendments for showers/thunderstorms.
Occasional higher gusts possible, especially in thunderstorms.
KEWR TAF Comments: Amendments for showers/thunderstorms.
Occasional higher gusts possible, especially in thunderstorms.
KTEB TAF Comments: Amendments for showers/thunderstorms.
Occasional higher gusts possible, especially in thunderstorms.
KHPN TAF Comments: Amendments for showers/thunderstorms.
Occasional higher gusts possible, especially in thunderstorms.
KISP TAF Comments: Chance conditions improve to VFR. Amendments
likely for any showers/thunderstorms. Occasional higher gusts
possible, especially in thunderstorms.
.OUTLOOK FOR 18Z TUESDAY THROUGH SATURDAY...
.Tuesday...VFR. SW-WSW winds G15-25KT possible in the
afternoon.
.Tuesday night...VFR. W-NW winds G15-25kt possible.
.Wednesday...A brief period of MVFR is possible with any shower
and/or thunderstorm.
.Wednesday night...VFR.
.Thursday...VFR. SW winds G15-20KT possible in the afternoon.
.Friday-Saturday...Chance of showers/tstms with MVFR or lower
conds. Gusty S-SW winds.
&&
.MARINE...
SEVERE THUNDERSTORM WATCH IN EFFECT THROUGH 8 PM FOR THE LONG
ISLAND SOUND, NEW YORK HARBOR AND THE SOUTH SHORE OF LONG ISLAND
WEST OF FIRE ISLAND...
Scattered convection is now developing ahead of the main system
and may impact the coastal waters through the early afternoon.
Stronger, more widespread thunderstorms with potentially
damaging wind gusts will be possible later this afternoon into
the evening ahead of a slow-moving cold front.
Outside of thunderstorms, a strengthening low-level jet today
is supporting gusts to SCA levels on all waters, and will
continue into tonight. By Tuesday morning, though winds should
subside to 15 kt or less, but it appears seas, at least in the
outer portion of the coastal ocean zones, should remain around 5
ft in continued southerly flow.
Seas on the eastern ocean waters will likely remain above 5 ft
due to residual southerly swells into Wednesday morning.
Otherwise, expecting sub-SCA conditions across the waters until
Friday afternoon/evening ahead of a frontal system when seas on
the ocean could reach 5 ft. Weak high pressure then builds in
for the weekend and should allow for sub-SCA conditions. There is
some uncertainty with timing of a cold frontal passage Friday night.
Should this be delayed, higher seas could linger into Saturday.
&&
.HYDROLOGY...
For the western parts of the region (Nassau County and west as
well as New Haven County and west), there will be a chance of
flash flooding from this afternoon into tonight. This is where
there is total basin average rainfall between 1 and 2 inches
expected. Locally higher amounts of 3 inches or greater will be
possible with thunderstorms, particularly north and west of the
city where multiple rounds of thunderstorms will move through.
To the east, with the bulk of the rain occurring at night, as
the convection should naturally weaken, less than 1" is
expected (with locally higher amounts) so mainly poor
drainage/urban flooding would be the main threat there.
No hydrologic impacts are anticipated Tuesday-Sunday.
&&
.EQUIPMENT...
* KOKX Weather Radar is scheduled for maintenance starting on
Friday June 23rd for a period of 3 days.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch until 4 AM EDT Tuesday for CTZ005-006-009-
010.
NY...Flash Flood Watch until 4 AM EDT Tuesday for NYZ067>075-
176>179.
High Rip Current Risk until 9 PM EDT this evening for NYZ075-
080-081-178-179.
NJ...Flash Flood Watch until 4 AM EDT Tuesday for NJZ002-004-006-
103>108.
MARINE...Small Craft Advisory until 6 PM EDT Tuesday for ANZ330-335-338-
340-345-350-353-355.
&&
SYNOPSIS...MD/DW
NEAR TERM...MD
SHORT TERM...MD
LONG TERM...DW
AVIATION...BC/MET
MARINE...MD/DW
HYDROLOGY...MD/DW
EQUIPMENT...Hazardous weather outlook, Jun 19, 2:02 PM EST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
302 PM EDT Mon Jun 19 2017
CTZ005-006-009-010-NJZ002-004-006-103>108-NYZ067>074-176-177-201915-
Northern Fairfield-Northern New Haven-Southern Fairfield-
Southern New Haven-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northern Queens-Northern Nassau-
302 PM EDT Mon Jun 19 2017
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 354 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ075-178-179-201915-
Kings (Brooklyn)-Southern Queens-Southern Nassau-
302 PM EDT Mon Jun 19 2017
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 354 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
Flash Flood Watch.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ007-008-011-012-201915-
Northern Middlesex-Northern New London-Southern Middlesex-
Southern New London-
302 PM EDT Mon Jun 19 2017
...SEVERE THUNDERSTORM WATCH 354 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southern Connecticut.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ078-079-201915-
Northwestern Suffolk-Northeastern Suffolk-
302 PM EDT Mon Jun 19 2017
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ080-081-201915-
Southwestern Suffolk-Southeastern Suffolk-
302 PM EDT Mon Jun 19 2017
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ340-345-350-353-201915-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
302 PM EDT Mon Jun 19 2017
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-335-338-355-201915-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
302 PM EDT Mon Jun 19 2017
...SEVERE THUNDERSTORM WATCH 354 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Local storm report, Jun 19, 3:26 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
426 PM EDT MON JUN 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM TSTM WND DMG PUTNAM VALLEY 41.34N 73.87W
06/19/2017 PUTNAM NY LAW ENFORCEMENT
TREES ON WIRES AT 459 OSCAWANA ROAD
&&
JELocal storm report, Jun 19, 3:32 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
432 PM EDT MON JUN 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM TSTM WND DMG PATTERSON 41.51N 73.61W
06/19/2017 PUTNAM NY LAW ENFORCEMENT
TREES DOWN ON WIRES ON ROUTE 311 IN PATTERSON
&&
JESpecial weather statement, Jun 19, 4:06 PM EST, 31 minutes before
Special Weather Statement
National Weather Service New York NY
506 PM EDT MON JUN 19 2017
NYZ067-192145-
Orange-
506 PM EDT MON JUN 19 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ORANGE COUNTY...
At 505 PM EDT, a strong thunderstorm was located near New Windsor, or
near West Point, moving north at 45 mph.
Winds in excess of 40 mph are possible with this storm.
This storm will be near...
New Windsor around 510 PM EDT.
Newburgh and Walden around 515 PM EDT.
LAT...LON 4160 7409 4161 7407 4158 7405 4159 7395
4157 7396 4154 7399 4151 7400 4150 7399
4146 7400 4142 7397 4132 7403 4143 7430
4160 7421 4158 7413 4161 7413
TIME...MOT...LOC 2105Z 200DEG 40KT 4143 7411
JPLocal storm report, Jun 19, 4:16 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
516 PM EDT MON JUN 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM TSTM WND DMG DREWVILLE HEIGHTS 41.39N 73.63W
06/19/2017 PUTNAM NY LAW ENFORCEMENT
MANY TREES AND WIRES DOWN ON DREWVILLE ROAD
&&
JESpecial weather statement, Jun 19, 4:18 PM EST, 19 minutes before
Special Weather Statement
National Weather Service New York NY
518 PM EDT MON JUN 19 2017
CTZ005-009-NYZ069-070-192215-
Northern Fairfield-Southern Fairfield-Rockland-Northern Westchester-
518 PM EDT MON JUN 19 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FAIRFIELD...NORTHERN
WESTCHESTER AND ROCKLAND COUNTIES...
At 518 PM EDT, a strong thunderstorm was located over New City,
moving east at 30 mph.
Winds in excess of 40 mph are possible with this storm.
This storm will be near...
Haverstraw and Orangeburg around 525 PM EDT.
Nyack and Upper Nyack around 530 PM EDT.
Ossining and Tarrytown around 535 PM EDT.
Hawthorne around 540 PM EDT.
Yorktown Heights around 545 PM EDT.
Mount Kisco around 550 PM EDT.
Bedford around 555 PM EDT.
Greenwich around 600 PM EDT.
Stamford around 605 PM EDT.
Darien around 610 PM EDT.
Norwalk and New Canaan around 615 PM EDT.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4134 7349 4107 7343 4105 7369 4110 7373
4105 7381 4104 7399 4109 7411 4121 7414
TIME...MOT...LOC 2118Z 260DEG 27KT 4114 7402
JPSpecial weather statement, Jun 19, 4:32 PM EST, 5 minutes before
Special Weather Statement
National Weather Service New York NY
532 PM EDT MON JUN 19 2017
CTZ005-006-009-010-192230-
Northern Fairfield-Southern Fairfield-Northern New Haven-Southern New
Haven-
532 PM EDT MON JUN 19 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FAIRFIELD AND CENTRAL
NEW HAVEN COUNTIES...
At 532 PM EDT, a strong thunderstorm was located over Redding, or 8
miles southeast of Danbury, moving northeast at 35 mph.
Winds in excess of 40 mph are possible with this storm.
This storm will be near...
Trumbull and Bethel around 545 PM EDT.
Newtown around 550 PM EDT.
Shelton and Monroe around 555 PM EDT.
Derby around 600 PM EDT.
Southbury and Seymour around 605 PM EDT.
Beacon Falls around 610 PM EDT.
Naugatuck and Bethany around 615 PM EDT.
Hamden and Prospect around 620 PM EDT.
Cheshire around 625 PM EDT.
LAT...LON 4153 7291 4127 7281 4125 7291 4126 7291
4125 7293 4117 7345 4134 7353
TIME...MOT...LOC 2132Z 230DEG 29KT 4129 7340
JP